Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Billings, MT

July 7, 2021Treasure County, Montana

NWS Billings, MT issued this special weather statement at Jul 7, 2021, 6:21 PM MDT for Treasure County, Montana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2021, 6:21 PM MDT (00:21 UTC)
Expired
Jul 7, 2021, 6:45 PM MDT
In force
24 min
Issued by
NWS Billings, MT

County Treasure County, MT

The radar

The Billings radar (KBLX), 132 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 0.4 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2021-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 201 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2021-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
201 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
2168 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

139 
WWUS85 KBYZ 080021
SPSBYZ

Special Weather Statement
National Weather Service Billings MT
621 PM MDT Wed Jul 7 2021
 
MTZ030-031-080045-
Northern Rosebud MT-Treasure MT-
621 PM MDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY...

At 621 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hysham, moving east at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph are possible with this
storm.

Locations impacted include...
Hysham and Vananda. 

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern Montana.

LAT...LON 4628 10725 4656 10709 4650 10679 4613 10690
TIME...MOT...LOC 0021Z 286DEG 28KT 4634 10717 

$$

Tesar

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this special weather statement went out at Jul 7, 3:08 PM MDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jul 7, 3:08 PM MDT, 3 hours 13 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
308 PM MDT Wed Jul 7 2021

.DISCUSSION...

Today through Thursday night...

A couple of disturbances moving through the area this afternoon
through tonight. First one doesn't pack much punch but is
producing a few very light showers and some wind gusts to 30 mph
around Livingston. The cloud cover from this feature is helping to
hold temperatures down just a bit from what they would be, and may
cut 5 degrees off high temperatures across the southwest quarter
of the forecast area. The second disturbance will push into the
area from the west around 4pm or so and is expected to generate a
squall line of high based thunderstorms that will cross the area
this evening exiting the east in the early morning hours. Airmass
and shear profiles are much different than yesterday, so the mode
of storms today will be high based with damaging wind gusts being
the main threat. Last several runs of the HRRR showing a wall of
wind moving into the Billings area between 5 and 7pm with gusts in
the 40 to 60 mph range, and possibly as high as 75mph if
everything plays out just right. The aforementioned cloud cover
reduced temperatures may play a role in just how strong those
winds get. Frequent lightning, brief rainfall, and maybe some
small hail are also possible with these storms.

Thursday looks drier with less convective activity. Models are
taking the next disturbance well north of the area which allows
downslope west to northwest winds to scour out some of the
moisture that was in place the past week or so. That pushes RH
values well into the teens to single digits, while temperatures
stick in the mid to upper 90s. At this time winds look light
enough to preclude any fire weather highlites but will keep an eye
on that.

Thursday night northeast winds try to surge back into the area
from the northern plains, bringing moisture and cooler air back
int the area for Friday. Along this resurgent boundary there could
be a few showers/thunderstorms develop, mainly from Rosebud county
east.

Main message for the short term, be prepared for the possibility
of damaging winds with line of storms that moves through this
evening. Chambers

Friday through Wednesday...

The extended period continues to look fairly active, at least to
start the period, with some potential for late period activity as
well.

Friday and Friday night should see a chance for widespread precip
for the region, as an upper level trough crosses the region,
flattening the ridge. Precip is expecte to linger in the east for
much of the day Saturday. The upper level ridge is quick to
rebuild over western Montana Saturday and shift eastward Sunday,
bringing a return of dry conditions and hot temperatures.

An area of low pressure is progged across southern Canada Sunday
night, which should flatten the ridge again. The pattern locks
fairly flat from this point through midweek, allowing potential
for a more progressive, active pattern to re-emerge. A cold front
associated with the Canadian low is expected to dropping through
the area Monday, bringing slightly cooler temps, and a chance for
showers and thunderstorms. Additional pieces of energy will keep
temps a little cooler than those seen over the weekend, and could
bring additional precip potential. Currently ensembles and models
look fairly dry for the latter half of the extended period, so
grids are mainly dry this far out.

Expect highs in the 80s to low 90s for Friday and Saturday, with
with 90s to a few degrees above 100 for Sunday. Upper 80 and low
90s are expected for the beginning of next week. Overnight lows
look to be in the 50s and 60s for most nights. Gilstad

&&

.AVIATION...

VFR conditions will prevail for the next 24 hours. A few
thunderstorms are drifting through the southern mountains early
this afternoon, slowly diminishing as they move eastward. Main
aviation threat with this activity will be localized gusts to
35kts. A squall line is expected to develop over the western
foothills (KLVM) late this afternoon and spread eastward into the
KBIL area between 23-01z and into KMLS 03-05z. Thunderstorms along
this squall are expected to produce wind gusts of 40 to 60kts.
Local MVFR visibility is possible near precipitation areas
associated with the squall line. Conditions will improve quickly
behind the line. Chambers
&&

.PRELIMINARY POINT TEMP/POPS...

    Thu     Fri     Sat     Sun     Mon     Tue     Wed
-----------------------------------------------------------
BIL 064/097 063/088 059/091 063/099 066/093 063/092 063/092
    41/U    14/T    10/U    00/U    11/U    11/U    11/U
LVM 055/094 054/085 052/092 056/097 057/092 055/091 055/091
    31/H    14/T    10/U    00/U    11/U    11/U    11/U
HDN 061/098 061/091 056/092 059/100 062/096 060/095 060/094
    31/U    24/T    20/U    00/U    00/U    11/U    11/U
MLS 065/095 062/087 061/088 063/098 065/094 062/092 062/091
    41/U    24/T    31/U    01/U    11/U    11/U    11/U
4BQ 065/095 063/088 061/086 061/095 066/095 063/091 063/090
    41/U    24/T    42/T    01/U    01/U    11/U    21/U
BHK 060/093 058/086 057/085 058/094 060/093 058/088 058/088
    52/T    24/T    52/T    01/U    11/U    11/U    21/U
SHR 058/094 057/086 053/087 055/095 059/092 057/091 057/088
    31/U    14/T    31/U    01/U    11/U    12/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 346 in effect until 11 PM MDT this
      evening FOR ZONES
      29>31-34-40-42-56>58-63>68-138-139-141-169>173-228-235.
WY...None.

&&

weather.gov/billings
Hazardous weather outlook, Jul 7, 6:02 AM MDT, 12 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
602 AM MDT Wed Jul 7 2021

MTZ029>034-036-037-040-042-056>058-063>068-138-139-141-169>173-228-
235-081215-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-
Northern Stillwater-Powder River-Carter-Northern Park-
Golden Valley-Red Lodge Foothills-Northern Big Horn-
Southern Rosebud-Judith Gap-Paradise Valley-Livingston Area-
Beartooth Foothills-Absaroka/Beartooth Mountains-Crazy Mountains-
Southern Big Horn-Southeastern Carbon-Northern Sweet Grass-
Bighorn Canyon-Northern Carbon-Pryor/Northern Bighorn Mountains-
Melville Foothills-Northeastern Yellowstone-Southern Wheatland-
Southwestern Yellowstone-
602 AM MDT Wed Jul 7 2021

This Hazardous Weather Outlook is for portions of central
Montana...south central Montana and southeast Montana.

* WHAT...Strong to Severe Thunderstorms.

* WHERE...South central and southeast Montana.

* WHEN...This afternoon and evening.

* ADDITIONAL DETAILS...Scattered showers and thunderstorms are
  expected this afternoon and evening. A few storms could be
  severe with large hail and strong wind gusts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be ready to seek shelter if threatening weather approaches. Have a
way to receive watches and warnings from the National Weather
Service.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

In the hours before

Special weather statement, Jul 7, 4:23 PM MDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Billings MT
423 PM MDT Wed Jul 7 2021

MTZ064-065-067-072300-
Paradise Valley MT-Absaroka/Beartooth Mountains MT-
Livingston Area MT-
423 PM MDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY...

At 423 PM MDT, Doppler radar was tracking a strong thunderstorm near
Livingston, moving east at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph are possible with this
storm.

Locations impacted include...
Livingston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
south central Montana.

LAT...LON 4559 11074 4570 11075 4578 11024 4551 11024
TIME...MOT...LOC 2223Z 270DEG 22KT 4565 11063

Chambers
Special weather statement, Jul 7, 5:03 PM MDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Billings MT
503 PM MDT Wed Jul 7 2021

MTZ029-031-072345-
Northern Rosebud MT-Musselshell MT-
503 PM MDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY...

At 502 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Melstone, or 26 miles southeast of Winnett, moving
east at 30 mph.

Half inch hail and wind gusts up to 50 mph are possible with this
storm.

Locations impacted include...
Melstone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
central and southeastern Montana.

LAT...LON 4685 10768 4651 10765 4653 10817 4675 10824
      4676 10783 4678 10785 4679 10784 4680 10785
      4681 10784 4685 10789
TIME...MOT...LOC 2302Z 287DEG 28KT 4668 10807

Tesar
Special weather statement, Jul 7, 5:26 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Billings MT
526 PM MDT Wed Jul 7 2021

MTZ040-063>068-141-172-228-080015-
Melville Foothills MT-Beartooth Foothills MT-Paradise Valley MT-
Northern Park MT-Judith Gap MT-Southern Wheatland MT-
Crazy Mountains MT-Absaroka/Beartooth Mountains MT-
Livingston Area MT-Northern Sweet Grass MT-
526 PM MDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY...

At 525 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 22 miles southwest of Harlowton to 23 miles
northwest of Cooke City. Movement was east at 55 mph.

Wind gusts of 50 to 55 mph are possible with these storms.

Locations impacted include...
Livingston, Big Timber, Harlowton, Springdale, Mystic Lake, Melville,
Greycliff, Twodot, Nye, Dean and Mc Leod.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
south central and central Montana.

LAT...LON 4513 10969 4516 11057 4619 11053 4618 11028
      4642 11028 4656 10967
TIME...MOT...LOC 2325Z 249DEG 50KT 4621 11018 4531 11019

Chambers
Local storm report, Jul 7, 5:31 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
531 PM MDT WED JUL 07 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TSTM WND GST     4 SE BANNER             44.57N 106.82W
07/07/2021  M51.00 MPH       SHERIDAN           WY   DEPT OF HIGHWAYS

0435 PM     HAIL             LIVINGSTON              45.66N 110.56W
07/07/2021  E0.50 INCH       PARK               MT   PUBLIC

0515 PM     TSTM WND GST     6 ENE LIVINGSTON        45.70N 110.45W
07/07/2021  M55.00 MPH       PARK               MT   ASOS

&&

TRC
Special weather statement, Jul 7, 5:54 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Billings MT
554 PM MDT Wed Jul 7 2021

MTZ030-080045-
Treasure MT-
554 PM MDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY...

At 553 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Hysham, moving southeast at 25 mph.

Half inch hail and wind gusts up to 50 mph are possible with this
storm.

Locations impacted include...
Hysham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
south central and southeastern Montana.

LAT...LON 4643 10715 4639 10715 4639 10703 4636 10703
      4617 10722 4627 10757 4629 10757 4629 10759
      4631 10760 4631 10761 4635 10761 4635 10763
      4646 10757
TIME...MOT...LOC 2353Z 288DEG 23KT 4636 10751

Tesar
Special weather statement, Jul 7, 6:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Billings MT
621 PM MDT Wed Jul 7 2021

MTZ030-031-080045-
Northern Rosebud MT-Treasure MT-
621 PM MDT Wed Jul 7 2021

...SIGNIFICANT WEATHER ADVISORY...

At 621 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hysham, moving east at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph are possible with this
storm.

Locations impacted include...
Hysham and Vananda.

A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southeastern Montana.

LAT...LON 4628 10725 4656 10709 4650 10679 4613 10690
TIME...MOT...LOC 0021Z 286DEG 28KT 4634 10717

Tesar

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 6:35 PM MDTSevere Thunderstorm WarningBYZBig Horn, Carbon, Golden Valley, Musselshell, Stillwater, Yellowstone55 min
Jul 7, 6:47 PM MDTSpecial Weather StatementBYZRosebud28 min
Jul 7, 7:00 PM MDTSevere Thunderstorm WarningBYZRosebud30 min
Jul 7, 7:24 PM MDTSevere Thunderstorm WarningBYZBig Horn, Musselshell, Rosebud, Treasure, Yellowstone66 min
Jul 7, 7:31 PM MDTSevere Thunderstorm WarningBYZCuster, Rosebud29 min
Jul 7, 7:53 PM MDTSevere Thunderstorm WarningBYZCuster52 min
Jul 7, 8:14 PM MDTSevere Thunderstorm WarningBYZCuster46 min
Jul 7, 8:23 PM MDTSevere Thunderstorm WarningBYZBig Horn, Rosebud52 min
Jul 7, 8:59 PM MDTSevere Thunderstorm WarningBYZCuster31 min
Jul 7, 9:13 PM MDTSevere Thunderstorm WarningBYZBig Horn, Powder River, Rosebud62 min
Jul 7, 9:19 PM MDTSevere Thunderstorm WarningBYZCarter56 min
Jul 7, 9:50 PM MDTSpecial Weather StatementBYZFallon55 min
Jul 7, 10:05 PM MDTSpecial Weather StatementBYZCarter40 min
Jul 7, 10:08 PM MDTSpecial Weather StatementBYZPowder River52 min
Jul 7, 10:59 PM MDTSpecial Weather StatementBYZCarter, Powder River61 min
Jul 7, 11:59 PM MDTSpecial Weather StatementBYZCarter46 min

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.